Alert archive / North Carolina / Small Craft Advisories in 2018

Small Craft Advisory 9, NWS Wilmington, NC

February 3, 2018

NWS Wilmington, NC issued this small craft advisory at Feb 3, 2018, 2:45 PM EST. It took effect at Feb 4, 2018, 11:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2018, 2:45 PM EST (19:45 UTC)
In effect from
Feb 4, 2018, 11:00 AM EST
Expired
Feb 5, 2018, 2:47 AM EST
In force
16 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

359 
WHUS72 KILM 031945
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service WILMINGTON NC
245 PM EST Sat Feb 3 2018

AMZ250-252-254-256-040400-
/O.NEW.KILM.SC.Y.0009.180204T1600Z-180205T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
245 PM EST Sat Feb 3 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 5 AM EST
MONDAY...

The National Weather Service in Wilmington has issued a Small
Craft Advisory, which is in effect from 11 AM Sunday to 5 AM EST
Monday.

* Winds...Becoming south and then southwest and increasing to 20 
  to 25 kt Sunday afternoon and evening.

* Seas...building to 6 to 8 feet, highest Sunday afternoon and 
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
27
6 follow-up statements
915 
WHUS72 KILM 040226
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service WILMINGTON NC
926 PM EST Sat Feb 3 2018

AMZ250-252-254-256-041000-
/O.CON.KILM.SC.Y.0009.180204T1600Z-180205T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
926 PM EST Sat Feb 3 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM SUNDAY TO
5 AM EST MONDAY...

* Winds...Southwest 15 to 25 kt.

* Seas...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

9
159 
WHUS72 KILM 040811
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service WILMINGTON NC
311 AM EST Sun Feb 4 2018

AMZ250-252-254-256-041700-
/O.CON.KILM.SC.Y.0009.180204T1600Z-180205T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
311 AM EST Sun Feb 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 5 AM EST MONDAY...

* Winds...Southwest 20 to 25 kt with gusts up to 35 kt.

* Seas...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
864 
WHUS72 KILM 041632
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service WILMINGTON NC
1132 AM EST Sun Feb 4 2018

AMZ250-252-254-256-050045-
/O.CON.KILM.SC.Y.0009.000000T0000Z-180205T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1132 AM EST Sun Feb 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY...

* Winds...Southwest 20 to 30 kt with gusts to 35 kt.

* Seas...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

33
341 
WHUS72 KILM 042016
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service WILMINGTON NC
316 PM EST Sun Feb 4 2018

AMZ250-252-254-256-050900-
/O.CON.KILM.SC.Y.0009.000000T0000Z-180205T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
316 PM EST Sun Feb 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY...

* Winds...West 15 to 25 kt with gusts to 35 knots.

* Seas...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

33
908 
WHUS72 KILM 050247
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service WILMINGTON NC
947 PM EST Sun Feb 4 2018

AMZ250-252-254-256-051000-
/O.CON.KILM.SC.Y.0009.000000T0000Z-180205T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
947 PM EST Sun Feb 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY...

* Winds...West 10 to 20 kt.

* Seas...4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

9
392 
WHUS72 KILM 050747
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service WILMINGTON NC
247 AM EST Mon Feb 5 2018


AMZ250-252-254-256-050900-
/O.CAN.KILM.SC.Y.0009.000000T0000Z-180205T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
247 AM EST Mon Feb 5 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Wilmington has cancelled the
Small Craft Advisory.

Diminishing off shore winds have allowed seas to drop below Small
Craft Advisory thresholds.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Feb 3, 11:33 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 3, 11:33 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1133 AM EST Sat Feb 3 2018

.SYNOPSIS...
Cold and dry high pressure will migrate across the Carolinas and
offshore through tonight. Low pressure will move in from the
west bringing rain on Sunday. A cold front will move through
the area Sunday night. High pressure will bring dry weather
early next week. More wet weather is expected ahead of a cold
front Wednesday and Wednesday night. High pressure will return
late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM Saturday...Thick mid and high clouds have eroded
from the N this morning as cold high pressure has settled in.
Late morning clouds were confined to the South Santee River
area, S of a MYR to near CKI line. These clouds should continue
to thin, but cloud cover is building from the W and so sunshine
will fade behind increasing clouds, but not until late day and
this eve.

Dewpoints were in the 10 to 20 degree range and a few single
digit readings are possible this afternoon. Highs are still
expected to reach the lower to mid 40s.

The center of the high will move off the Hatteras coast this
evening. A coastal trough will develop overnight as low pressure
begins to move across the deep south. This will lead to an
increase in moisture with a jump in dewpoint temps expected this
evening. Some late night showers will be possible, mainly in
association with a coastal trough. Increasing clouds and an on
shore push of moisture, will make for inefficient cooling and
only a few spots are expected to reach the freezing mark before
creeping higher toward morning. Most locations will drop to the
mid and upper 30s, but again we expect rising temperatures
toward daybreak Sun.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...A shortwave will dig through the
longwave trough across the east on Sunday, causing weak
cyclogenesis across the area before driving a cold front
offshore late on Sunday. The period will likely begin dry across
most of the area, although a weak coastal trough will be
lifting onshore Sunday morning. Forcing with this feature is
weak initially, so although a few showers are possible along the
coast Sunday morning, QPF will be minimal. This feature
however, will play an important role in the rainfall expected to
overspread the region from west to east most of the daylight
hours of Sunday.

Although a longwave trough will slowly amplify across the east, on
Sunday it will be of low amplitude and thus the shortwave driving
the surface low will move quickly across the area. Ahead of this
feature, low level southerly flow will drive warm advection within
the advancing warm sector, and despite increasing clouds
temperatures near the coast will rise into the low 60s, mid 50s well
inland where rain will develop sooner. SW flow aloft atop the inland
advancing coastal trough will accentuate the rainfall as isentropic
lift develops, with heavier rain moving in from the west as PVA,
weak surface low development, and at least weak upper diffluence
combine to produce a quick period, 6-12 hours, of rain. Forcing is
not strong, but PWATs climb to 1.4 inches which is near +3 SD's for
early February. At least isolated thunder is possible, especially
near the coast where instability will be higher, but will keep any
mention of TRW out of the Wx grids attm due to low confidence.
Although guidance differs on where the heaviest rainfall will occur,
most models suggest about 0.75 inches of QPF are expected, and the
heaviest may end up along the coast where some enhancement due to
instability and overrunning atop the coastal trough occur.

This entire system moves out quickly such that by kickoff most of
the CWA will be dry, with just some last vestiges of showers along
the coast as the front races offshore. Dry and cold advection follow
this boundary Sunday night and Monday so that by Monday morning sky
conditions will be cloudless. The true core of the cold air remains
displaced NW of the area, so mins Sunday night will stay above
seasonable norms, upper 30s far NW to low 40s near the coast. Highs
on Monday will struggle into the mid 50s, and have kept forecast
highs below guidance due to ongoing CAA through the aftn. As high
pressure moves overhead Monday night, good radiational cooling is
expected to produce a cold night. Many locations will drop to
freezing inland, slightly warmer at the coast.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM Friday...High pressure will quickly move offshore
by Tue. Moisture return is fast and deep. As the Gulf of Mexico
gets tapped, precipitable water values will increase from less
than a quarter of an inch early Tue to near an inch by Wed
morning, likely peaking around an inch and a third Wed night.
Given the deep SW flow that envelops the region ahead of
deepening trough, did raise POPS to categorical Wed-Wed night.
Still early to forecast QPF, but current thinking is another one
half to one inch of rain is possible. Surface low pressure
should track from the Southern Plains Tue to the central
Appalachians and Northeast states Wed. A cold front should move
across the area Wed night. The GFS is a little quicker than the
Euro, but at this time, we are forecasting the bulk of the
showers to be moving offshore late Wed night or early on Thu.
High pressure and a return to dry weather is expected for late
next week.

High temps will be near seasonable levels Tue and peak well up
in the 60s on Wed. Temps will return to seasonable levels or
just below Thu and Fri. Mon night and Thu night should be the
coldest nights of the upcoming week when temps will be in the
30s and some areas will likely drop to or just below freezing.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
As of 18z...VFR expected thru 06z Sunday with MVFR conditions
from clouds possible after 06z thru the remainder of the 24 hr
TAF Issuance period. IFR conditions will be possible after 12Z
Sun due to low clouds and reduced vsby from stratiform light to
moderate rain. Overrunning will be the primary driver for pcpn
development.

Winds will veer to the ENE to ESE around 6 kt this aftn
and evening then back to the ENE AOB 6 kt overnight. This a
result of a developing coastal trof/front parallel and just
offshore this evening that is progged to push to the immediate
coast toward daybreak Sun and moving onshore during the Sun
daytime morning hrs. Winds will veer to the SE-SSE by midday
Sun at 5 to 10 kt with gusts up to 15 kt at the coast.

Extended Outlook...MVFR/IFR conditions Sun into early Mon from
clouds and pcpn. VFR Mon aftn thru Tue night. MVFR/IFR Wed from
the effects of a low pressure system moving across.

&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM Saturday...High pressure will be the main
influence across the waters into this eve. A coastal trough is
expected to develop later this eve and overnight. The wind
direction will veer from NE to E today and from E to SE tonight
as the center of the high moves offshore. Wind speeds will be 10
to 15 kt today and tonight with an increase to 15 to 20 kt overnight.
Seas will be 2 to 3 ft this afternoon with seas up to 4 ft developing
late tonight.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...Low pressure and its associated cold
front will move across the waters Sunday, creating likely SCA
conditions. Ahead of the front, southerly winds will increase to
15-25 kts, and this will drive seas up to 4-7 ft by Sunday
evening. The front will cross the waters late Sunday evening
producing a rapid wind shift to the NW, but wind speeds will
remain elevated much of Sunday night before easing to 10-15 kts
by Monday morning. Although the offshore winds will allow the
highest seas to push outside of the coastal waters, an SCA will
likely remain in place through Sunday night. High pressure
builds towards and overhead the waters Monday/Monday night, and
this causes wind speeds to drop to around 10 kts from the north,
with seas falling to 2-3 ft.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...High pressure is expected to quickly move
offshore by Tue. Low pressure and its associated frontal system
should move out of the Southern Plains states Tue and then head
to the NE and into the central Appalachians and then the
Northeast states on Wed. A cold front should move across the
waters Wed night. Reduced visibility in association with showers
are expected to develop late in the period and should become
widespread for a time Wed night.

NE winds near 10 kt Tue will veer to easterly Tue afternoon.
The wind direction will shift to S Tue night and begin
increasing. SW winds 15 to 20 kt Wed will shift to NW and then N
late Wed night with some increase in wind speed. Seas will
subside to 2 to 3 ft by Mon eve and to 2 ft or less by Tue eve.
Seas will begin to build during Wed and should reach 4 to 5 ft
during Wed night.

Sea fog is possible Wed into Wed night as dewpoints rise well up
into the 50s and a veering wind direction begins to increase
residence time over the very cool shelf waters.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...RJD/RGZ
SHORT TERM...JDW
LONG TERM...RJD
AVIATION...DCH
Hazardous weather outlook, Feb 3, 2:45 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
245 PM EST Sat Feb 3 2018

AMZ250-252-254-256-041945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
245 PM EST Sat Feb 3 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 5 AM EST
MONDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Patchy sea fog may develop late Sunday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
041945-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
245 PM EST Sat Feb 3 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Near critical relative humidity levels will persist through late
this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

Nearby

Small Craft Advisories in North Carolina, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.